[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 17, 1973

Diphenylhydantoin and Intermittent Edema

Author Affiliations

Findlay, Ohio

JAMA. 1973;225(12):1533. doi:10.1001/jama.1973.03220400059022

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  I have recently seen a 16-year-old girl with edema of the legs and fingers, and puffiness of the face beginning about ten days before each menstrual period. Diuretics give no benefit. She becomes dizzy during these episodes of swelling and has fainted twice. Oral contraceptives have not helped.She has a brother and two paternal uncles who talk in their sleep; the mother used to have many fainting spells as a child; the patient herself talks in her sleep a great deal; she is on the high school honor roll and has always done well in school.Blood pressures are slightly asymmetric, right arm 135/95, left arm 120/85 mm/Hg. An electroencephalogram showed slightly poorly organized alpha rhythm, and occasional single alpha-frequency sharp waves in the occipital areas. Many other tests gave normal findings.When treated with diphenylhydantoin, 300 mg/day, a bizarre reaction developed in which she felt

×